Hail, Harrison
- When
- June 1, 4:38 PM CST to 4:48 PM CST
- Where
- Harrison County, 0.52 mi E of Modale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -96.010
Nickel size hail fell for around 10 minutes.
Supercell thunderstorms developed in northeast Nebraska as a warm front pressed north toward that region and a cold front was dropping south through north central Nebraska. South of the warm front temperatures climbed to around 90 degrees with dewpoint temperatures around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Supercell thunderstorms developed in northeast Nebraska as a warm front pressed north toward that region and a cold front was dropping south through north central Nebraska. South of the warm front temperatures climbed to around 90 degrees with dewpoint temperatures around 70. Meanwhile north of the cold front temperatures were in the 60s and 70s. As the two boundaries merged in the late afternoon the storms merged into a line which pushed southeast across the Omaha area and into western Iowa. The northern end of the thunderstorms that raked across northern Omaha was the beginning of a derecho that brought wind damage to parts of 4 states as it swept eastward. The storms also produced large hail and isolated flooding reports due to 2 inches or so of rain that fell in under an hour or two.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:41 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 241 PM CDT TUE JUN 1 2010 .DISCUSSION... MAIN FORECAST ISSUES WILL REVOLVE AROUND SEVERE WEATHER THIS AFTERNON AND TONIGHT. COMPLEX WEATHER SITUATION AS THERE IS OUTFLOW RELATED TO THE STORMS OVR SD...AND SFC COLD FNT SAGS INTO THE CWA VICINITY KOFK...MEANWHILE...WARMER/UNSTABLE AIR HAS LIFTED INTO NEB AS WELL WITH SFC LOW PRES FM KOFK TOWARD KLBF AND KHLC KS. THE SOUTH FLOW HAS BEEN STRENGTHENING OVER THE LAST FEW HOURS...WITH TEMPS INCREASING IN THE 80S AND 90S AND DEWPOINTS INCREASING IN THE UPPER 60S. DEWPOINTS HAVE DROPPED IN THE VCNTY OF KLCG/KOFK/KBVN IN THE AREA OF THIS OUTFLOW BOUNDARY. SUNSHINE IS ON THE INCREASE ACRS SRN NEB WITH THE CONVECTION MORE FOCUSED OVR NW IA INTO NRN AND ECNTRL NEB. INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNOON AND REMAIN IN THE MODERATE TO HIGH CATEGORY AS DEEP LAYER 0-6KM SHEAR INCREASES TO 35 TO 50KTS. MEANWHILE...0-1KM HELICITY INCREASES TO 150M2/S2. TWO AREAS OF CONCERN...ALONG THE BOUNDARY TO THE NORTH AND THEN ALSO FARTHER SOUTH DUE TO THE LOW LEVEL JET INCREASING OVR KS. HAVE SVR AND TOR WATCHES IN EFFECT EXPECT SVR THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS. DUE TO THE INSTABILITY/INCREASING LOW LEVEL AND DEEP LYR SHEAR...TORNADOES MAY DEVELOP. HAVE FOCUSED HIGHEST POPS IN THE NORTH AND THEN SPREAD SOUTHEAST WITH TIME. FARTHER SOUTH AWAY FM THE BOUNDARY...BUT IN THE VICINITY THERE IS LESS CONFIDENCE ON COVERAGE AND EXACTLY WHERE THE STORMS WILL IGNITE. AS THE EVENING PROGRESSES...THIS LOW LEVEL JET VEERS SHIFTING THE ORGANIZED THREAT OF SVR STORMS FM ERN NEB AND WRN IA FARTHER EAST INTO IA...HOWEVER...SINCE THE FRONT WILL STILL LIE IN SE NEB...THIS AREA COULD ALSO MAINTAIN STORMS OVERNIGHT. DEPENDING ON THE CONVECTION OVERNIGHT...A SFC BOUNDARY MAY LINGER ACRS SE NEB INTO SW IA...AND MAY PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORM WED. A SHORTWAVE TROF OVR WRN NEB WILL PUSH ACRS THE AREA DURING THE DAY. RESIDUAL MID LEVEL MOISTURE AND UVV WITH THE SHORT WAVE TROF FARTHER NORTH MAY RESULT IN SCT SHOWERS AND TSRA NORTH OF THE FRONT...THUS LEFT THE CHC IN FOR RAIN INTO WED AND EARLY WED EVENING. HIGH PRES WILL BUILD IN FOR WED NIGHT..HOWEVER ANOTHER SHORTWAVE TROF WILL DRAG A FRONT INTO THE AREA THU AFTERNOON/THURSDAY NIGHT/FRI. IN THE LONGER TERM...FRI NIGHT THROUGH TUESDAY...A SHORTWAVE TROF TRACKING ACRS SRN CANADA AND THE NRN PLAINS WILL FOCUS SOUTH FLOW ACRS THE PLNS TOWARD A FNT OVR SD. AS THE WAVE PUSHES EAST...THE ORGANIZED WX SHOULD REMAIN TO OUR NORTH...HOWEVER THE FRONT MAY BE STRONG ENOUGH TO PRODUCE SCT SHOWERS AND THUNDERSTORM FOR THE CWA. THERE MAY BE SOME LINGER PRECIP SAT MORNING...THEN THIS FEATURE SHIFTS EAST FOR SAT AND SAT NIGHT. THE GFS IS HINTING THAT THERE COULD BE ANOTHER RIPPLE IN THE NW FLOW...SO WILL NEED TO SEE IF THIS HOLDS IN FUTURE RUNS BEFORE ADDING TO THE FCST. THE MID LEVEL RIDGE BUILDS OVR THE ROCKIES WITH ANOTHER WAVE DROPPING FOR SUNDAY NIGHT. THIS PATTERN REPEATS ITSELF WITH CONVECTION DEVELOPING IN THE HIGH PLAINS DURING THE EVENING AND SPREADS EASTWARD BOTH SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT INTO TUESDAY. WITH UNCERTAINTY IN STRENGTH AND COVERAGE BY THE TIME THE STORMS MOVE EAST...INCLUDED EITHER ISOLATED OR SCT COVERAGE FOR DAYS 6 AND 7. WITH THE NW FLOW...TEMPS ARE COOLER. HIGHS SAT/SUN IN THE UPR 70S LOWER 80S AND IN THE 70S MON AND TUE. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS FIRST LINE OF TSRA LIFTING NORTH WILL AFFECT KOFK EARLY ON...THEN AS THE SFC FNT SAG SOUTH...TSRA EXPECTED TO INCREASE IN COVERAGE FROM MID AFTERNOON ON AT KOFK AND EXPAND SOUTHWARD TO KOMA AND KLNK THRU THE EVENING. MVFR CIGS AND VSBYS EXPECTED WITH THE TSRA. WILL NEED TO ADJUST TAFS AS INDIVIDUAL STORMS WITH HAIL AND STRONG WINDS DEVELOP. SHOWERS AND LIGHT RAIN WITH MVFR VSBYS EXPECTED TO CONTINUE OVERNIGHT INTO WED MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 254 PM CDT TUE JUN 1 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 254 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY ALONG A LINE FROM ALBION TO ONAWA AS A COLD FRONT DRIFTING SOUTHEAST MERGES WITH AN OUTFLOW BOUNDARY MOVING NORTH FROM MORNING CONVECTION. THIS LINE OF STORMS WILL THEN DRIFT SOUTHEAST...REACHING A SEWARD TO OMAHA AND COUNCIL BLUFFS LINE BETWEEN 7 PM AND 9 PM. THIS LINE SHOULD CONTINUE SOUTHEAST INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BETWEEN 9 PM AND MIDNIGHT. GIVEN HIGH INSTABILITY AND INCREASING SHEAR...SEVERE STORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE. MORE STORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE AFTERNOON AHEAD OF THE APPROACHING COLD FRONT. HOWEVER A LAYER OF WARM AIR JUST OFF THE SURFACE WILL LIKELY KEEP A CAP ON THOSE STORMS MUCH OF THE AFTERNOON...AND MAY POSSIBLY INHIBIT STORM FORMATION ENTIRELY. IF STORMS HAPPEN TO BREAK THE CAP...AREAS NEAR AND SOUTH OF INTERSTATE 80 COULD SEE ACTIVITY AT JUST ABOUT ANY TIME AFTER 5 OR 6 PM. THESE STORMS SHOULD INTENSIFY QUICKLY GIVEN EXTREME INSTABILITY...AND WILL HAVE SUFFICIENT SHEAR FOR THE THREAT OF TORNADOES. LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE COLD FRONT AS IT DRIFTS SOUTHEAST. MUCH OF THE SEVERE THUNDERSTORM ACTIVITY WILL BE MOVING EAST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SHORTLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY NIGHT AND FRIDAY AS ANOTHER WEATHER SYSTEM MOVES ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS A LARGE PART OF THE OUTLOOK AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 S BLAIR 41.53N 96.14W
06/01/2010 E0.88 INCH WASHINGTON NE TRAINED SPOTTER
&&
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WINSLOW 41.61N 96.50W
06/01/2010 E1.00 INCH DODGE NE EMERGENCY MNGR
&&
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL UEHLING 41.73N 96.51W
06/01/2010 E1.75 INCH DODGE NE EMERGENCY MNGR
&&
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL BLAIR 41.54N 96.14W
06/01/2010 E0.88 INCH WASHINGTON NE FIRE DEPT/RESCUE
&&
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 WSW BENNINGTON 41.35N 96.21W
06/01/2010 E1.50 INCH DOUGLAS NE CO-OP OBSERVER
&&
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL BLAIR 41.54N 96.14W
06/01/2010 E1.75 INCH WASHINGTON NE TRAINED SPOTTER
&&
NIETFELDThe Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Nickel size hail fell for around 10 minutes.
Thunderstorm wind gusts estimated at over 60 mph caused sign and tree damage from the vicinity of I29 near Loveland to around Crescent.
Thunderstorm wind gusts estimated at over 60 mph caused scattered tree and outbuilding damage in the Underwood area. Trees were downed, some power poles were snapped and others tipped and a few sheds were blown away. The entire town lost power for a while because of the storm.
Rainfall of around 2 inches in about an hours time caused localized flash flooding in the Missouri Valley area. Several feet of water rushed across Highway 30 on the west of the town prompting its closure.
Heavy rain of around 2 inches fell in about an hours time in the Underwood area. The rain caused a lot of lowland flooding around the Underwood area with several roads under water for a time. Some water damage was also noted around town either by it entering basements or collecting on flat rooftops.
The hail was accompanied by thunderstorm winds estimated at around 55 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223179, 223207, 223180, 223183, 223199, 223193, 223182.